Advertisement

Introduction

  • Xiaoyu FuEmail author
  • Qi Lü
  • Xu Zhang
Chapter
Part of the SpringerBriefs in Mathematics book series (BRIEFSMATH)

Abstract

In this chapter, we shall establish a fundamental weighted identity for second order partial differential operators, via which the main results (Carleman estimates and applications) in this book and most of other related results in previous references can be deduced. Also, some frequently used notations (throughout this book) will be introduced, and some background for Carleman estimates and two stimulating examples explaining the main idea of these sort of estimates will be presented.

Keywords

Weighted identity Second order partial differential operator Carleman estimate 

References

  1. 1.
    Adams, R.A.: Sobolev Spaces. Academic, Cambridge (1975)Google Scholar
  2. 2.
    Aronszajn, N.: A unique continuation theorem for solutions of elliptic partial differential equations or inequalities of second order. J. Math. Pures Appl. 36, 235–249 (1957)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bardos, C., Lebeau, G., Rauch, J.: Sharp sufficient conditions for the observation, control and stabilization of waves from the boundary. SIAM J. Control Optim. 30, 1024–1065 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Baudouin, L., Puel, J.P.: Uniqueness and stability in an inverse problem for the Schrödinger equation. Inverse Probl. 18, 1537–1554 (2002)zbMATHCrossRefGoogle Scholar
  5. 5.
    Baudouin, L., de Buhan, M., Ervedoza, S.: Global Carleman estimates for waves and applications. Commun. Part. Differ. Equ. 38, 823–859 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Bellassoued, M., Yamamoto, M.: Logarithmic stability in determination of a coefficient in an acoustic equation by arbitrary boundary observation. J. Math. Pures Appl. 85, 193–224 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Bourgain, J., Kenig, C.: On localization in the continuous Anderson-Bernoulli model in higher dimension. Invent. Math. 161, 389–426 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Bukhgeim, A.L., Klibanov, M.V.: Global uniqueness of class of multidimensional inverse problems. Soviet Math. Dokl. 24, 244–247 (1981)zbMATHGoogle Scholar
  9. 9.
    Calderón, A.P.: Uniqueness in the cauchy problem for partial differential equations. Am. J. Math. 80, 16–36 (1958)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Cannarsa, P., Martinez, P., Vancostenoble, J.: Global Carleman Estimates for Degenerate Parabolic Operators with Applications. Memoirs of the American Mathematical Society, vol. 239 (2016)Google Scholar
  11. 11.
    Carleman, T.: Sur un problème d’unicité pour les systèmes d’équations aux dérivées partielles à deux variables indépendantes. Ark. Mat. Astr. Fys. 26 B. 17, 1–9 (1939)Google Scholar
  12. 12.
    Chen, X.: A strong unique continuation theorem for parabolic equations. Math. Ann. 311, 603–630 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Choulli, M.: Applications of Elliptic Carleman Inequalities to Cauchy and Inverse Problems. Springer Briefs in Mathematics. BCAM Springer Briefs. Springer, Cham (2016)zbMATHCrossRefGoogle Scholar
  14. 14.
    Courant, R., Hilbert, D.: Methods of Mathematical Physics II. Wiley-Interscience, New York (1962)zbMATHGoogle Scholar
  15. 15.
    Donnelly, H., Fefferman, C.: Nodal sets of eigenfunctions on Riemannian manifolds. Invent. Math. 93, 161–183 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Doubova, A., Fernández-Cara, E., González-Burgos, M., Zuazua, E.: On the controllability of parabolic systems with a nonlinear term involving the state and the gradient. SIAM J. Control Optim. 41, 798–819 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Duyckaerts, T., Zhang, X., Zuazua, E.: On the optimality of the observability inequalities for parabolic and hyperbolic systems with potentials. Ann. Inst. H. Poincaré Anal. Non Linéaire. 25, 1–41 (2008)Google Scholar
  18. 18.
    Fernández-Cara, E., Zuazua, E.: Null and approximate controllability for weakly blowing up semilinear heat equations. Ann. Inst. H. Poincaré Anal. Non Linéaire. 17, 583–616 (2000)Google Scholar
  19. 19.
    Fernández-Cara, E.: Null controllability of the semilinear heat equations. ESAIM: Control Optim. Calc. Var. 2, 87–107 (1997)Google Scholar
  20. 20.
    Fernández-Cara, E., Zuazua, E.: The cost of approximate controllability for heat equations: the linear case. Adv. Differ. Equ. 5, 465–514 (2000)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Fernández-Cara, E., Guerrero, S., Imanuvilov, OYu., Puel, J.-P.: Local exact controllability of the Navier-Stokes system. J. Math. Pures Appl. 83, 1501–1542 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Fu, X.: A weighted identity for partial differential operators of second order and its applications. C. R. Acad. Sci. Paris Série I(342), 579–584 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Fu, X.: Null controllability for the parabolic equation with a complex principal part. J. Funct. Anal. 257, 1333–1354 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Fu, X.: Logarithmic decay of hyperbolic equations with arbitrary small boundary damping. Commun. Partial Differ. Equ. 34, 957–975 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Fu, X.: Longtime behavior of the hyperbolic equations with an arbitrary internal damping. Z. angew. Math. Phys. 62, 667–680 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Fu, X.: Sharp decay rates for the weakly coupled hyperbolic system with one internal damping. SIAM J. Control Optim. 50, 1643–1660 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Fu, X., Yong, J., Zhang, X.: Exact controllability for the multidimensional semilinear hyperbolic equations. SIAM J. Control Optim. 46, 1578–1614 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Fursikov, A.V., Imanuvilov, O.Y.: Controllability of Evolution Equations. Lecture Notes Series, vol. 34. Seoul National University, Seoul, Korea (1996)Google Scholar
  29. 29.
    Garofalo, N., Lin, F.: Monotonicity properties of variational integrals, \(A_p\) weights and unique continuation. Indiana Univ. Math. J. 35, 245–268 (1986)CrossRefMathSciNetzbMATHGoogle Scholar
  30. 30.
    Holmgren, E.: Über systeme von linearen partiellen differentialgleichungen. Öfversigt af Kongl. Vetenskaps-Academien Förhandlinger 58, 91–103 (1901)zbMATHGoogle Scholar
  31. 31.
    Hörmander, L.: Linear Partial Differential Operators. Springer, Berlin (1963)zbMATHCrossRefGoogle Scholar
  32. 32.
    Hörmander, L.: The Analysis of Linear Partial Differential Operators IV. Fourier Integral Operators. Springer, Berlin (1985)zbMATHGoogle Scholar
  33. 33.
    Imanuvilov, OYu.: Controllability of the parabolic equations. Sbornik Math. 186, 879–900 (1995)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Imanuvilov, OYu.: On Carlerman estimates for hyperbolic equations. Asymptot. Anal. 32, 185–220 (2002)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Imanuvilov, OYu., Yamamoto, M.: Global Lipschitz stability in an inverse hyperbolic problem by interior observations. Inverse Probl. 17, 717–728 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Imanuvilov, OYu., Yamamoto, M.: Carleman inequalities for parabolic equations in a Sobolev spaces of negative order and exact controllability for semilinear parabolic equations. Publ. RIMS Kyoto Univ. 39, 227–274 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Isakov, V.: Inverse Problems for Partial Differential Equations. Springer, New York (2006)zbMATHGoogle Scholar
  38. 38.
    Jerison, D., Lebeau, G.: Nodal sets of sums of eigenfunctions. In: Harmonic Analysis and Partial Differential Equations, pp. 223–239. Chicago (1996). Chicago Lectures in Mathematics, University of Chicago Press, Chicago (1999)Google Scholar
  39. 39.
    Kazemi, M., Klibanov, M.V.: Stability estimates for ill-posed Cauchy problems involving hyperbolic equations and inequalities. Appl. Anal. 50, 93–102 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    Kenig, C.E.: Carleman estimates, uniform Sobolev inequalities for second-order differential operators, and unique continuation theorems. In: Proceedings of the International Congress of Mathematicians, vol. II, pp. 948–960. Berkeley, California, USA (1986)Google Scholar
  41. 41.
    Klibanov, M.V.: Carleman estimates for global uniqueness, stability and numerical methods for coefficient inverse problems. J. Inverse Ill-Posed Probl. 21, 477–560 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    Klibanov, M.V., Timonov, A.: Carleman Estimates for Coefficient Inverse Problems and Numerical Applications. Inverse and Ill-Posed Problems Series. VSP, Utrecht (2004)zbMATHCrossRefGoogle Scholar
  43. 43.
    Lasiecka, I., Triggiani, R., Zhang, X.: Global uniqueness, observability and stabilization of nonconservative Schrödinger equations via pointwise Carleman estimates. I. \(H^1(\Omega )\)-estimates. J. Inverse Ill-Posed Probl. 11, 43–123 (2004)Google Scholar
  44. 44.
    Lasiecka, I., Triggiani, R., Zhang, X.: Nonconservative wave equations with purely Neumann B. C.: global uniqueness and observability in one shot. Contemp. Math. 268, 227–326 (2000)Google Scholar
  45. 45.
    Lavrent’ev, M.M., Romanov, V.G., Shishatskiĭ, S.P.: Ill-Posed Problems of Mathematical Physics and Analysis. Translations of Mathematical Monographs, vol. 64. American Mathematical Society, Providence (1986)Google Scholar
  46. 46.
    Le Rousseau, J., Robbiano, L.: Local and global Carleman estimates for parabolic operators with coefficients with jumps at interfaces. Invent. Math. 183, 245–336 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    Lebeau, G., Robbiano, L.: Contrôle exact de l’équation de la chaleur. Commun. Part. Differ. Equ. 20, 335–356 (1995)zbMATHCrossRefGoogle Scholar
  48. 48.
    Lebeau, G., Robbiano, L.: Stabilisation de l’équation des ondes par le bord. Duke Math. J. 86, 465–491 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    Li, W., Zhang, X.: Controllability of parabolic and hyperbolic equations: toward a unified theory. In: Control Theory of Partial Differential Equations. Lecture Notes in Pure and Applied Mathematics, vol. 242, pp. 157–174. Chapan & Hall/CRC, Boca Raton (2005)Google Scholar
  50. 50.
    Lin, F.: A uniqueness theorem for parabolic equations. Commun. Pure Appl. Math. 43, 127–136 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  51. 51.
    Lions, J.L.: Contrôlabilité Exacte, Perturbations et Stabilisation de Systèmes distribués, Tome 1, Contrôlabilité exacte. Recherches en Mathématiques Appliquées. vol. 8. Masson, Paris (1988)Google Scholar
  52. 52.
    Liu, X., Zhang, X.: Local controllability of multidimensional quasilinear parabolic equations. SIAM J. Control Optim. 50, 2046–2064 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  53. 53.
    López, A., Zhang, X., Zuazua, E.: Null controllality of the heat equation as singular limit of the exact controllability of dissipative wave equations. J. Math. Pures Appl. 79, 741–808 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  54. 54.
    Lü, Q.: A lower bound on local energy of partial sum of eigenfunctions for Laplace-Beltrami operators. ESAIM: Control Optim. Calc. Var. 19, 255–273 (2013)Google Scholar
  55. 55.
    Lü, Q.: Observability estimate and state observation problems for stochastic hyperbolic equations. Inverse Probl. 29, 095011 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  56. 56.
    Lü, Q., Yin, Z.: The \(L^\infty \)-null controllability of parabolic equation with equivalued surface boundary conditions. Asymptot. Anal. 83, 355–378 (2013)MathSciNetzbMATHGoogle Scholar
  57. 57.
    Mercado, A., Osses, A., Rosier, L.: Inverse problems for the Schrödinger equation via Carleman inequalities with degenerate weights. Inverse Probl. 24 (2008)Google Scholar
  58. 58.
    Müller, C.: On the behavior of the solutions of the differential equation \(\Delta U=F(x, U)\) in the neighborhood of a point. Commun. Pure Appl. Math. 7, 505–515 (1954)CrossRefMathSciNetzbMATHGoogle Scholar
  59. 59.
    Pazy, A.: Semigroups of linear operators and applications to partial differential equations. In: Applied Mathematical Sciences, vol. 44. Springer, New York (1983)Google Scholar
  60. 60.
    Phung, K.D., Zhang, X.: Time reversal focusing of the initial state for Kirchoff plate. SIAM J. Appl. Math. 68, 1535–1556 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  61. 61.
    Robbiano, L.: Carleman estimates, results on control and stabilization for partial differential equations. In: Proceedings of the International Congress of Mathematicians, vol. IV, pp. 897–919. Seoul, South Korea (2014)Google Scholar
  62. 62.
    Saut, J.C., Scheurer, B.: Unique continuation for some evolution equations. J. Differ. Equ. 66, 118–139 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  63. 63.
    Tang, S., Zhang, X.: Null controllability for forward and backward stochastic parabolic equations. SIAM J. Control Optim. 48, 2191–2216 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  64. 64.
    Tataru, D.: Carleman estimates and unique continuation for solutions to boundary value problems. J. Math. Pures Appl. 75, 367–408 (1996)MathSciNetzbMATHGoogle Scholar
  65. 65.
    Tebou, L.: A Carleman estimate based approach for the stabilization of some locally damped semilinear hyperbolic equations. ESAIM: Control Optim. Calc. Var. 14, 561–574 (2008)Google Scholar
  66. 66.
    Vessella, S.: Quantitative estimates of unique continuation for parabolic equations, determination of unknown time-caring boundaries and optimal stability estimates. Inverse Probl. 24, 023001 (2008)zbMATHCrossRefGoogle Scholar
  67. 67.
    Yamabe, H.: A unique continuation theorem of a diffusion equation. Ann. Math. 69, 462–466 (1959)MathSciNetzbMATHCrossRefGoogle Scholar
  68. 68.
    Yamamoto, M.: Carleman estimates for parabolic equations and applications. Inverse Probl. 25, 123013 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  69. 69.
    Yuan, G., Yamamoto, M.: Lipschitz stability in inverse problems for a Kirchhoff plate equation. Asympt. Anal. 53, 29–60 (2007)MathSciNetzbMATHGoogle Scholar
  70. 70.
    Zhang, X.: A unified controllability/observability theory for some stochastic and deterministic partial differential equations. In: Proceedings of the International Congress of Mathematicians, vol. IV, pp. 3008–3034. Hyderabad, India (2010)Google Scholar
  71. 71.
    Zhang, X.: Exact controllability of the semilinear distributed parameter system and some related problems. PhD thesis, Fudan University, Shanghai, China (1998)Google Scholar
  72. 72.
    Zhang, X.: Explicit observability estimate for the wave equation with potential and its application. R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci. 456, 1101–1115 (2000)Google Scholar
  73. 73.
    Zhang, X.: Explicit observability inequalities for the wave equation with lower order terms by means of Carleman inequalities. SIAM J. Control Optim. 39, 812–834 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  74. 74.
    Zhang, X.: Exact controllability of semilinear plate equations. Asymptot. Anal. 27, 95–125 (2001)MathSciNetzbMATHGoogle Scholar
  75. 75.
    Zhang, X.: Carleman and observability estimates for stochastic wave equations. SIAM J. Math. Anal. 40, 851–868 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  76. 76.
    Zuazua, E.: Controllability and observability of partial differential equations: some results and open problems. In: Handbook of Differential Equations: Evolutionary Differential Equations, vol. 3, pp. 527–621. Elsevier Science, Amsterdam (2006)Google Scholar
  77. 77.
    Zuily, C.: Uniqueness and Non-Uniqueness in the Cauchy Problem. Birkhäuser, Boston (1983)zbMATHCrossRefGoogle Scholar

Copyright information

© The Author(s), under exclusive license to Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.School of MathematicsSichuan UniversityChengduChina

Personalised recommendations